Alert archive / Ohio / Tornado Warnings in 2009
Tornado Warning 34, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Jul 11, 2009, 4:22 PM EDT for Pike County, Scioto County, Ohio. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2009, 4:22 PM EDT (20:22 UTC)
- Expired
- Jul 11, 2009, 4:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Pike County, OH, Scioto County, OH
The radar
The Charleston,WV radar (KRLX), 110 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:32 PM EDT | TSTM WND DMG | 9 Nne Portsmouth, OH | EXTENSIVE TREE DAMAGE ACROSS EASTERN SCIOTO COUNTY INCLUDING THE TOWNS OF MINFORD...WHEELERSBURG AND SOUTH WEBSTER. |
| Jul 11, 4:54 PM EDT | TSTM WND DMG | Wheelersburg, OH | STRAIGHT-LINE WINDS UPROOTED AND DOWNED AN ESTIMATED 600 TREES ALONG A 5 MILE PATH. THE ROOF OF A HORSE BARN WAS TORN OFF ALONG WITH A TOTAL OF 6 BARNS DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KILN 112022
TORILN
OHC131-145-112045-
/O.NEW.KILN.TO.W.0034.090711T2022Z-090711T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT SAT JUL 11 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN PIKE COUNTY IN SOUTHWEST OHIO...
SCIOTO COUNTY IN SOUTHWEST OHIO...
* UNTIL 445 PM EDT.
* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES. THIS
DANGEROUS STORM WAS LOCATED NEAR WAKEFIELD...MOVING SOUTHEAST AT
30 MPH.
* LOCATIONS IMPACTED INCLUDE...
LUCASVILLE...
ROSEMOUNT...
PORTSMOUTH...
NEW BOSTON...
SCIOTODALE...
WHEELERSBURG...
SOUTH WEBSTER...
IN ADDITION...STATE ROUTE 335 AT STATE ROUTE 776...STOCKDALE...
MINFORD...SCIOTOVILLE...PORTSMOUTH REGIONAL AIRPORT AND LYRA ARE NEAR
THE PATH OF THIS DANGEROUS THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
&&
LAT...LON 3871 8288 3875 8289 3873 8294 3882 8316
3900 8306 3896 8280 3895 8280 3894 8276
3885 8276 3884 8264 3875 8265 3874 8269
3869 8269 3867 8272 3867 8278
TIME...MOT...LOC 2022Z 290DEG 25KT 3893 8300
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 11, 2:20 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 11, 2:20 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 220 PM EDT SAT JUL 11 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE OHIO VALLEY LATER TODAY WITH SHOWERS AND THUNDERSTORMS FOUND ALONG IT. HIGH PRESSURE WILL BUILD OVER THE SOUTHERN GREAT LAKES AND NORTHERN OHIO VALLEY ON SUNDAY. THE FRONT WILL LAY OUT OVER KENTUCKY AND THEN RETURN TO THE REGION AS THE HIGH EXITS SUNDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SEVERE THREAT GREATLY DIMINISHED WITH ACTIVITY MORE OF A HEAVY RAIN ISSUE ATTM. GREATEST POTENTIAL FOR ANY WIND THREAT WILL BE ALONG AND SE OF I 70 WHERE SB CAPES EXCEED 1500 TO NEAR 200 J/KG. FRONT IS MORE PROGRESSIVE THAN EARLIER THINKING...SO WHILE POPS WERE RAISED IN THE SOUTEHRN 2/3 OF FCST AREA OVERALL...DIMINISHED CHANCES FOR SHRA/TSRA AFTER ABOUT 21Z IN THE NORTH. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... FRONT CROSSES QUICKLY THIS EVENING. LOOKING UPSTREAM THERE IS A VERY TIGHT DEWPOINT GRADIENT THAT WE CAN EXPECT OVER NORTHERN CWA BY LATE EVENING. THIS POST FRONTAL ATMOSPHERE WILL NOT SUPPORT ANY CONTINUED CONVECTION...AND THE STORMS SHOULD TRAVERSE THE CWA RELATIVELY QUICKLY. HIGH PRESSURE BUILDS INTO NW CWA OVERNIGHT AND THE SURFACE FRONT SHEARS OUT OVER KENTUCKY. SOME CONTINUED ACTIVITY WILL REMAIN POSSIBLE OVER MUCH OF KY SUNDAY. NAM IS LIFTING THE BOUNDARY INTO OHIO SUNDAY EVENING WHICH IS A TYPICAL SCENARIO. HOWEVER...THE GFS IS SHOWING A MORE EXPLOSIVE DEVELOPMENT REMAINING SOUTH OF CWA IN KY AS A STRONG CIRCULATION DEVELOPS AND MOVES EAST ALONG THE BOUNDARY. EITHER OF THESE SITUTIONS REMAIN PLAUSIBLE...AND I AM LEANING TOWARDS A MORE WESTWARD SOLUTION OF THE NAM...KEEPING SHOWERS OVER KENTUCKY AND ONLY TICKLING FAR SW OHIO OVERNIGHT. FEEL THAT THE BEST THREAT FOR SHOWERS IS IN SW CWA OVERNIGHT. HIGH PRESSURE BUILDS BACK INTO NORTHERN OHIO ON MONDAY. MODELS WERE SHOWING A SLOWER PROGRESSION OF THE RAIN TUESDAY NIGHT BUT I OPTED TO KEEP THE PREVIOUS FORECAST AS A NUMBER OF SOLUTIONS FROM THE GFS ENSEMBLES WERE SHOWING RAIN OVER THE OHIO VALLEY DUE TO THE PROXIMITY OF THE STALLED KY FRONT EARLIER IN THE WEEKEND. ERRED ON THE COOLER SIDE OF TEMPERATURES THROUGH THE FORECAST BUT THOUGHT THAT ANY SUNSHINE WILL ALLOW READINGS TO QUICKLY BUMP BACK INTO THE MID 80S QUITE EASILY. OVERNIGHT LOWS WILL SEE QUITE A DIFFERENCE IN THE SOUTHWEST WHERE DRIER AIR NEVER GETS IN AND KEEPS LOWS IN THE UPPER 60S. SOME 50S WILL BE POSSIBLE NORTH OF THE I-70 CORRIDOR AND ESPECIALLY IN CENTRAL OHIO AS THE DRIER AIR GETS A MUCH STRONGER FOOTHOLD FOR THE EARLY PART OF THE WEEK. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... CONTINUED TO LEAN TOWARD THE ECMWF FOR THIS FORECAST PACKAGE WHICH HAS SHOWN THE BEST RUN-TO-RUN CONSISTENCY...AND IS SUPPORTED BY THE GFS ENS MEAN. EXPECT FRONT TO BE PUSHING INTO CENTRAL AND SRN KY ON SUNDAY...WHICH SHOULD KEEP RAIN CHANCES CONFINED TO THE SOUTH OF THE CWA. HELD ON TO SLIGHT CHANCE POPS ACROSS THE FAR SOUTH JUST IN CASE THE FURTHER NORTH GFS SOLN WERE TO VERIFY. NORTHWEST FLOW PATTERN CONTINUES INTO EARLY NEXT WEEK...WHICH INTRODUCES A LOT OF UNCERTAINTY AS MODELS STRUGGLE WITH TIMING OF SHORTWAVE DISTURBANCES IN THIS PATTERN. GFS...NAM AND ECMWF ALL BRING A STRONG SFC WAVE AND AN ASSOCIATED CONVECTIVE COMPLEX THROUGH PARTS OF THE OHIO VALLEY LATE SUNDAY NIGHT AND EARLY MONDAY. WOULD LIKE TO SEE THIS FEATURE CONTINUE TO APPEAR IN LATER MODEL RUNS BEFORE I CAN JUMP ON THIS SOLUTION. FOR NOW...SIDED WITH THE FURTHER SOUTH ECMWF AND KEPT CHANCE POPS CONFINED TO THE SOUTHWEST SUNDAY NIGHT AND MONDAY MORNING. MEDIUM RANGE MODELS CONTINUE TO AGREE ON THE GENERAL PATTERN EARLY NEXT WEEK...WITH A BRIEF PERIOD OF RIDGING MOVING INTO THE OHIO VALLEY ON TUESDAY...FOLLOWED BY A WEAK FRONT WEDS AND WEDS NIGHT. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... OCCASIONAL MVFR TO EVEN APPROACHING IFR VSBYS IN TSTMS. CONVECTION LOOKS TO BE PUSHING THROUGH REGION A LITTLE MORE QUICKLY...WITH FROPA TO BE EVEN SOUTH OF KCVG/KLUK BY 03Z-04Z TIMEFRAME. SFC FNT CRNTLY EXTENDING FROM EASTERN GTLAKES SW THROUGH NRN AND STL. WITH NOT MUCH WIND EXPECTED BEHIND FRONT AND PLENTY OF SFC MSTR...INCLUDED PERIOD OF POSSIBLE IFR AT KILN/KLUK/KCVG DURING PRE-DAWN HOURS. OTHERWISE...INCLUDED ONLY MVFR AT OTHER LOCATIONS. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...JDR SHORT TERM...FRANKS LONG TERM...HAWBLITZEL AVIATION...JDR
Hazardous weather outlook, Jul 11, 5:01 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 501 AM EDT SAT JUL 11 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-120915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 501 AM EDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 11, 10:22 AM EDT, 6 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1022 AM EDT SAT JUL 11 2009 OHZ042-043-051-111515- MIAMI OH-DARKE OH-SHELBY OH- 1022 AM EDT SAT JUL 11 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHELBY...DARKE AND WESTERN MIAMI COUNTIES THROUGH 1115 AM EDT... AT 1019 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM ROSSBURG TO HOLLANSBURG...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH. LOCATIONS IMPACTED INCLUDE... ANSONIA...NEW MADISON...GREENVILLE...VERSAILLES...ARCANUM... BRADFORD...COVINGTON AND WEST MILTON. IN ADDITION...PALESTINE...BROCK...NORTH STAR...WAYNE LAKES... YORKSHIRE...OSGOOD...CASTINE AND DARKE COUNTY AIRPORT ARE NEAR THE PATH OF THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN... WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME STRONGER...THEN A WARNING MAY BE NEEDED. AR
Local storm report, Jul 11, 1:35 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
135 PM EDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM FLASH FLOOD GETTYSBURG 40.12N 84.50W
07/11/2009 DARKE OH LAW ENFORCEMENT
MULTIPLE REPORTS OF STREET FLOODING. PERSON STRANDED IN
VEHICLE IN HIGH WATER IN GETTYSBURG.
&&
NGLocal storm report, Jul 11, 2:35 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD TROY 40.04N 84.22W
07/11/2009 MIAMI OH LAW ENFORCEMENT
NUMEROUS ROADS WITH VERY HIGH WATER. MAINLY IN TROY...BUT
ALSO NEAR COVINGTON.
&&
JDRThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:52 AM EDT | Areal Flood Advisory | ILN | Darke, Miami | 103 min |
| Jul 11, 12:47 PM EDT | Areal Flood Advisory | ILN | Clark, Greene, Montgomery | 3 hr |
| Jul 11, 1:23 PM EDT | Flash Flood Warning | ILN | Darke, Miami | 2 hr |
| Jul 11, 1:38 PM EDT | Areal Flood Advisory | ILN | Champaign, Clark, Miami | 3 hr |
| Jul 11, 2:30 PM EDT | Areal Flood Advisory | ILN | Fayette, Franklin, Madison, Pickaway | 3 hr |
| Jul 11, 3:48 PM EDT | Tornado Warning | ILN | Pike, Ross | 27 min |
| Jul 11, 3:57 PM EDT | Severe Thunderstorm Warning | ILN | Pike | 48 min |
| Jul 11, 4:03 PM EDT | Tornado Warning | ILN | Pike | 42 min |
| Jul 11, 4:40 PM EDT | Tornado Warning | ILN | Scioto | 35 min |
| Jul 11, 5:00 PM EDT | Areal Flood Advisory | ILN | Pike, Scioto | 3 hr |
| Jul 11, 5:12 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Logan, Union | 48 min |
| Jul 11, 5:24 PM EDT | Flash Flood Warning | ILN | Scioto | 3 hr |
Nearby
Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.